MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSPHERE XL 7MMX14CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSPHERE XL 7MMX14CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR10071420
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient age, gender, weight, medical history, race, and ethnicity was not provided.Procode: krd/hcg.(b)(4).(b)(6).(b)(4).The product is available for evaluation and testing; however, it has not been received to date).Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a carotid-cavernous fistula (ccf), the 7 mm x 14 cm micrusphere xl (ssr10071420/s10032) thermo-mechanical coil delivery system was advanced through the echelon 10 (medtronic) microcatheter but strong resistance was encountered at the midshaft of the catheter.The coil delivery system became stuck and could no longer be advanced.The coil was removed from the microcatheter.When the coil was removed, the embolic coil was still attached to the delivery system, but the user noted that the embolic coil was stretched.The same microcatheter was used to complete the procedure.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.Prior to this coil, two coils were advanced through the same microcatheter without resistance.The coil delivery system was prepped without any difficulty.The user did not fasten the rotating hemostatic valve (rhv) too tightly around the introducer.The user continuously verified that the introducer tip and microcatheter hub remained aligned.An adequate continuous flush was maintained through the microcatheter.When the unusual friction occurred during advancement, the user did not verify that the flush lines were open and properly pressurized.The user did not apply excessive force at any time during the case.Reportedly, the coil delivery system/embolic coil was damaged prior to the resistance/friction (pending clarification).The product will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Section b5: additional information received indicated no visible product damage was noted prior to the event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).As reported by a healthcare professional, during a coil embolization of a carotid-cavernous fistula (ccf), the 7mm x 14cm micrusphere xl (ssr10071420/s10032) thermo-mechanical coil delivery system was advanced through the echelon 10 (medtronic) microcatheter but strong resistance was encountered at the midshaft of the catheter.The coil delivery system became stuck and could no longer be advanced.The coil was removed from the microcatheter.When the coil was removed, the embolic coil was still attached to the delivery system, but the user noted that the embolic coil was stretched.The same microcatheter was used to complete the procedure.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.Prior to this coil, two coils were advanced through the same microcatheter without resistance.The coil delivery system was prepped without any difficulty.No visible product damage was noted prior to the event.The user did not fasten the rotating hemostatic valve (rhv) too tightly around the introducer.The user continuously verified that the introducer tip and microcatheter hub remained aligned.An adequate continuous flush was maintained through the microcatheter.When the unusual friction occurred during advancement, the user did not verify that the flush lines were open and properly pressurized.The user did not apply excessive force at any time during the case.No further information was provided.The 7mm x 14cm micrusphere xl was returned for evaluation.The package label returned with product matched the complaint information.The device was returned unsheathed as indicated by the length of the introducer proximal to the resheathing tool.The distal end of the embolic coil could be seen in the translucent introducer.The proximal end of the embolic coil could be seen passing through and exiting the proximal end of the resheathing tool.The device positioning unit (dpu) core wire was kinked at approximately 13 centimeters (cm) from the proximal end of the device.The embolic coil distal ball tip was present and intact within the introducer.At the resheathing tool¿s mid-opening, the embolic coil was seen exiting the skive of the translucent introducer and passing through to the proximal end of the resheathing tool.The socket ring was lodged back inside the pet sheath.The distal outer sheath had not softened, indicating that the detachment process was not initiated.No stretching or other damage was found at any point in the embolic coil.The device could not be advanced due to the embolic coil being passed through the resheathing tool.Therefore, the device also could not be functionally tested in a sample microcatheter.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported all product rejected during manufacturing was identified as scrap and properly accounted for.The reported customer complaint of coil stretched in microcatheter was not confirmed.No stretching was found when the length of the coil was observed microscopically.The reported customer complaint of impeded in microcatheter could not be confirmed.The device could not be advanced due to the condition in which it was returned.With the embolic coil passed through the resheathing tool, the device could not be advanced or able to be moved through a microcatheter.Without the return of the concomitant microcatheter, the cause of the reported resistance cannot be determined.The instructions for use (ifu) instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing the embolic coil into the microcatheter, there is a risk that the embolic coil will be unsheathed and pass through the resheathing tool.This can cause damage to the embolic coil and can also cause it to protrude from the introducer.However, it is not known when the embolic coil passed through the resheathing tool and it may have occurred after the user withdrew the device.Separately, the socket ring pushed back inside the pet sheath is likely due to excessive force that was applied when resistance was felt during the procedure.100% of devices are inspected, including the articulating joint area, for irregularities and damage.Thus, it is unlikely that the device left the manufacturing facility with the observed issue.Coil stretching and impeded in microcatheter are known potential issues associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Neither the product analysis nor the device history record review suggests that the failure could be related to the manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, device interaction, and the concomitant microcatheter, may have contributed to the reported failure.The event description indicates that when the unusual resistance was encountered, the user did not verify that the flush lines were open and properly pressurized, as instructed in the ifu.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MICRUSPHERE XL 7MMX14CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key7782105
Report Number3008114965-2018-00707
Device Sequence Number19180494
Product Code KRD
UDI-Device Identifier00878528009825
UDI-Public00878528009825
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K032872
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberSSR10071420
Device Lot NumberS10032
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Initial Date Received by Manufacturer 07/23/2018
Supplement Date Received by Manufacturer08/16/2018
10/17/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date08/27/2018
10/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECHELON-10 (MEDTRONIC) MICROCATHETER